Understanding Pesticide’s Role in India Child Deaths: Q&A
Organophosphorous, a chemical commonly used as an insecticide in India, has been blamed for the deaths of 22 school children in Dahrmasati Gandawan village in the northern state of Bihar.
Here are answers to some frequently asked questions about organophosphorus pesticide poisoning. The information is drawn from research published in the Lancet, Medscape, the U.S. Environmental Protection Agency, the New South Wales state government, and interviews with physicians.
Q: How common is organophosphorus pesticide poisoning?
A: Organophosphorus pesticides are responsible for about 200,000 deaths a year. Massive organophosphate intoxication from suicidal and accidental events, such as the Jamaican ginger palsy incident in 1930, led to the discovery of the product’s mechanism of action.
In 1995, a religious sect used a related chemical, sarin, to poison people on a Tokyo subway. Mass poisonings still occur today; in 2005, 15 victims were poisoned after accidentally ingesting ethion-contaminated food in a social ceremony in Magrawa, India.
Q: What is the treatment?
A: Severe acute organophosphorus pesticide poisoning is a medical emergency. Ideally, oxygen should be provided at the first opportunity.
Medical management is difficult and more than 15 percent of cases are usually lethal. Treatment includes resuscitation of patients and administering oxygen, as well as fluids and medicines that block and reverse the poison’s activity.
The core medicines are atropine, oximes, and diazepam, though 50 years after they were first used, doctors say they still don’t know how best they should be administered.
“Medicines need to be given at the right moment, otherwise the medicine itself may act as a poison,” said B. Suresh Shetty, a medico-legal consultant for the state government of Karnataka and head of forensic medicine at the Kasturba Medical College in Bangalore.
Very sick patients require mechanical ventilation in intensive care beds. Hospitals in rural areas, where cases are more common, are frequently ill-equipped or under resourced to manage cases adequately.
“The biggest problem in rural pesticide poisonings is getting patients to the hospital in time to give them proper medical care,” Shetty said.
Q: How do organophosphorus pesticides cause poisoning?
A: They inhibit esterase enzymes, especially acetylcholinesterase, which is present in the human nervous system. Its job is to break down acetylcholine, a chemical that carries signals between the nerves and muscle.
Organophosphorus chemicals “inhibits these specific enzymes in the body,” said Anselm Wong, a physician and toxicology fellow at the Austin Hospital in Melbourne.
When acetylcholinesterase is inactivated, acetylcholine builds up in the nerves, which become over-active. The poisoning can occur rapidly or build up over a number of days.
The harmful effects of organophosphorus vary depending on the fat solubility and half-life of the specific compound ingested. Some fat soluble organophosphorus pesticides such as fenthion distribute in large amounts to fat stores after absorption. This seems to reduce the peak blood concentration, resulting in a milder but more prolonged impact lasting days or weeks.
“If the patients survive, they can have complications -- intermediate syndrome -- with paralysis in a couple of days,” Wong said. Other longer-term effects include sensory changes in nerves, such as the feeling of pins and needles, and neuropsychiatric disorders, he said.
By contrast, other organophosphorus compounds, such as dichlorvos, aren’t fat soluble and can act much faster. Ingestion of an oxon organophosphorus that rapidly inhibits acetylcholinesterase can mean a patient stops breathing before getting to the hospital, increasing the risk of brain damage caused by a lack of oxygen.
Q: What are the complications of organophosphorus pesticide poisoning?
A: Patients can suddenly develop peripheral respiratory failure while conscious after an apparent recovery -- an event called type-2 respiratory failure or intermediate syndrome. This syndrome is an important cause of death in patients who have been resuscitated and stabilized after hospital admission.
Q: How is organophosphorus pesticide poisoning diagnosed?
A: Diagnosis is made on the basis of clinical suspicion. Signs include a smell of pesticides or solvents and reduced butyrylcholinesterase or acetylcholinesterase activity in the blood. Patients with severe organophosphorus poisoning also typically have pinpoint pupils, excessive sweating, reduced consciousness, and poor respiration.
Q: What are some organophosphate-containing insecticides?
A: Malathion, parathion, diazinon, fenthion, dichlorvos, chlorpyrifos, and ethion. These insecticides were developed during the early 19th century, but their effects on insects, which are similar to their effects on humans, were discovered in 1932.
Q: How widely are organophosphorus pesticides used?
A: Organophosphate insecticide use in the U.S. decreased about 55 percent from 1997 to 2007. In all parts of India, organophosphorus chemicals are readily available and commonly used by farmers as insecticides.
There is no regulation on the availability of pesticides in India, according to Shetty. “There are no fixed guidelines on who can and can’t buy these compounds,” he said.
To contact the editors responsible for this story: Jason Gale at firstname.lastname@example.org